Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!



  • Please log in to reply
5 replies to this topic

#1 dorothymay



  • Members
  • Pip
  • 5 posts
  • Location:Co. Durham

Posted 13 August 2013 - 03:11 AM

I am to be started on Cyclophosphamide infusions. I have all the literature but I know nobody else who has been having this.
I will be given this between September and January. Will my life be on hold until then? Can I take holidays and carry on as usual or will it have aprofound effect.

#2 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,549 posts
  • Location:West Sussex

Posted 13 August 2013 - 12:20 PM

Hi Dorothymay,


Welcome to these forums!


I understand that you've been recently diagnosed with Scleroderma and I've included a link to our medical page on Cyclophosphamide to give you some more information.


However, having actually undergone this treatment myself, I'm in the fortunate position (or unfortunate, depending on your point of view!! ;) ) of being able to give you first hand information about the drug. I had 6 IV infusions at four weekly intervals and whilst it is a strong and powerful drug, to be treated with respect, I found that the actual treatment was by no means as bad as I feared. The most important thing is to make sure you drink copious amounts of water before, during and after the infusions, as one of the least pleasant side effects of this drug is that it can affect the bladder. You will be given an anti sickness infusion and also another infusion before the Cyclophosphamide to protect your bladder and also two tablets to take several hours after the infusion, again to protect your bladder. One of my worst concerns was that my long, curly hair would fall out, as this is a chemotherapy drug, but fortunately my fear was unfounded and the drug had no effect on my hair at all, although I did feel a little queasy and unwell afterwards, but not really much worse than a thumping hangover! :P I have no formal medical training (apart from an out of date first aid certificate), but I can't imagine why you shouldn't take a holiday during the six month period; but obviously do check with your consultant first and be sure not to miss any of your appointments for the treatment. I carried on as per normal throughout my treatment; the only thing I was very careful about was trying to ensure as much as was possible that I didn't catch any infections during that time, the reason being that the hospital won't do the infusion if your body is harbouring an infection and you'll have a blood test each time you go to ensure that you'll be able to withstand the infusion.


I was very fortunate in that my lung fibrosis was caught in the early stages, I was very fit and a life long nonsmoker and my lungs were in good shape to start with, so the Cyclophosphamide treatment I received was extremely successful. I would emphasise, however, that everyone reacts differently to the drug.


I do hope that this information has allayed your fears about the treatment and that it goes well and is successful for you. Do post again and let us know, won't you?


Kind regards,


Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#3 dorothymay



  • Topic Starter
  • Members
  • Pip
  • 5 posts
  • Location:Co. Durham

Posted 14 August 2013 - 06:21 AM

Thank you so much for your reply. I am so glad to know this. I have to have 3 infusions at 3 weekly intervals and 3 at 4 weekly intervals and a prednisolone infusion prior to each infusion of cyclophosphamide. I have to drink 2-3 litres of water each day (thanks for the tip of drinking plenty prior to the treatment) I have to collect antibiotics from my G.P and have an MRSA swab 2 weeks prior to treatment.

It has taken a year out of our lives to get this far with input from a dozen or so different specialities. My lungs have the most damage and this is reflected by  increased pulmonary artery pressure. I have lost over 2 stone in weight this year which is great for an excuse for shopping and improving my image but I find it hard work trying to take extra care of my skin and exercise to maintain strength and mobility. I am so tired because nothing works in the same way it used to do and I have to think of new methods of doing things, hence the excuse of popping along to buy new gadgets!

Keep the advice coming please

#4 rubydoo


    Senior Bronze Member

  • Members
  • PipPipPip
  • 40 posts
  • Location:sheffield,uk

Posted 15 August 2013 - 01:54 PM

Hi Dorothymay

I under went the same treatment of 6 IV cyclophosphamide infusions but mine was over a 6 month period. The only side effect that I experienced was fatigue for a couple of days after the infusion. As I was still working at this time I had the treatment on a Friday and had the weekend to recover. I didn't miss one day of work throughout the whole thing. Unfortunately for me the treatment did not help my lung function, in fact my TLCO  dropped from 57% to 46% afterwards but has been stable since then. Even so, I am glad I had the treatment as I was prepared, at the time, to give anything a try that might help to improve my lung function. 

Hope this is of some use to you, if only to let you know that treatment with cyclophosphamide doesn't mean that your life needs to be on hold at all, in fact nobody believed me when I told them I was having "chemotherapy" as I managed to carry on as normal. Hope your treatment goes well and let us know how you are getting on




#5 dorothymay



  • Topic Starter
  • Members
  • Pip
  • 5 posts
  • Location:Co. Durham

Posted 15 August 2013 - 11:01 PM

Thanks Ruby, I didn't expect much help for my lungs as my TLCO is 42 % already , but everything else is going downhill so quickly I am willing to try anything that will maintain or improve my quality of life and your reassurance has helped .

Sorry Helen I had a senior moment there, I don' t know where Ruby came from.

#6 Sunnysarah


    Bronze Member

  • Members
  • PipPip
  • 10 posts
  • Location:Kent

Posted 26 August 2013 - 02:34 PM



Just to let you know I had chemo December to June and worked through. I had it at end of week. And I agree, the worst symptoms were actually my last treatment. It was just like a chronic hangover, although each one varied in after effects. But nothing too unbearable.  Took the train up and home on my own from Kent to London. So would suggest things may not be as bad as maybe you're expecting. :)